DÄ internationalArchive14/2019Hematothorax with Cutaneous Emphysema and Dysphonia Following “Trivial Trauma” During Treatment With Dabigatran

Clinical Snapshot

Hematothorax with Cutaneous Emphysema and Dysphonia Following “Trivial Trauma” During Treatment With Dabigatran

Dtsch Arztebl Int 2019; 116(14): 252; DOI: 10.3238/arztebl.2019.0252b

Gunßer, J; Potratz, P; Helfritzsch, H

LNSLNS

A 63-year-old woman presented with dyspnea at rest following a fall at home. She also had cutaneous emphysema extending from her face to both hands and in the abdominal region. Moreover, she was suffering from dysphonia. Computed tomography showed serial fractures of the fifth to tenth ribs on the right with the lungs inflated and a fractured second rib on the left with pneumothorax and a fracture of the gladiolus. Insertion of a left thoracic drain ameliorated the dyspnea at first, but over the course of the day 900 mL of bloody secretion was drained off. A possible cause was the patient’s intake of the thrombin inhibitor dabigatran (2 × 150 mg daily) for intermittent atrial fibrillation. The bleeding ceased after administration of 5 g of the dabigatran antibody idarucizumab and 2 g of the antifibrinolytic agent tranexamic acid. Subsequently two units of packed red cells and four of fresh frozen plasma were given because of a significant drop in hemoglobin concentration. The patient’s breathing difficulties continued to worsen and a right thoracic drain was inserted. This finally achieved stabilization and the patient was able to leave the critical care unit a few days later. These measures represented absolutely maximal treatment in the face of threatened circulatory instability.

Dr. med. Jan-Christoph Gunßer, Thüringen Kliniken Saalfeld, Zentrum für Unfallchirurgie, Orthopädie und Wirbelsäulentherapie, Saalfeld, jgunsser@thueringen-kliniken.de

Philipp Potratz, Dr. med. Herry Helfritzsch, Thüringen Kliniken Saalfeld, Abteilung für Allgemein-, Viszeral-, und Thoraxchirurgie, Saalfeld

Conflict of interest statement: The authors declare that no conflict of interest exists.

Translated from the original German by David Roseveare

Cite this as: Gunßer JC, Potratz P, Helfritzsch H: Hematothorax with cutaneous emphysema and dysphonia following “trivial trauma” during treatment with dabigatran.
Dtsch Arztebl Int 2019; 116: 252. DOI: 10.3238/arztebl.2019.0252b